On the long time convergence of potential MFG

  • Marco MasoeroEmail author


We look at the long time behavior of potential mean field games (briefly MFG) using some standard tools from weak KAM theory. Potential MFGs are those models where the MFG systems associated can be derived as optimality conditions of suitable optimal control problems on the Fokker–Plank equation. In particular we analyze the relationship between the limit behavior of the time dependent one, whose optimality condition corresponds with the finite horizon MFG system, and the stationary one, whose optimality condition is the ergodic MFG system. We first show that, as the time horizon goes to \(+\infty \), the value of the time dependent optimal control problem converges to a limit \(-\lambda \). Then, if we denote with \(-{\bar{\lambda }}\) the value of the stationary one, in general we have that \(\lambda \ge {\bar{\lambda }}\). Moreover, we provide a class of explicit examples where the strict inequality \(\lambda >{\bar{\lambda }}\) holds true. This will imply that the trajectories of the time-dependent MFG system do not converge to static equilibria.


Mean field games Weak KAM theory Ergodicity PDE control 

Mathematics Subject Classification

49J20 37K55 37A99 



I would like to thank Pierre Cardaliaguet (Paris Dauphine) for the fruitful discussions all along this work and Marco Cirant (Università di Padova) for a crucial hint which resulted in Lemma 4.2. Moreover, I wish to express gratitude to the anonymous referees for their very careful reading of the manuscript and their valuable advices.

I was partially supported by the ANR (Agence Nationale de la Recherche) Project ANR-16-CE40-0015-01.


  1. 1.
    Barles, G., Souganidis, P.E.: Space–time periodic solutions and long-time behavior of solutions to quasi-linear parabolic equations. SIAM J. Math. Anal. 32(6), 1311–1323 (2001)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Benamou, J.-D., Brenier, Y.: A computational fluid mechanics solution to the Monge–Kantorovich mass transfer problem. Numerische Mathematik 84(3), 375–393 (2000)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bogachev, V.I., Krylov, N.V., Röckner, M.: Elliptic and parabolic equations for measures. Russ. Math. Surv. 64(6), 973 (2009)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Bogachev, V.I., Krylov, N.V., Röckner, M., Shaposhnikov, S.V.: Fokker–Planck–Kolmogorov Equations, vol. 207. American Mathematical Society, Providence (2015)zbMATHGoogle Scholar
  5. 5.
    Briani, A., Cardaliaguet, P.: Stable solutions in potential mean field game systems. Nonlinear Differ. Equ. Appl. NoDEA 25(1), 1 (2018)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Cagnetti, F., Gomes, D., Mitake, H., Tran, H.V.: A new method for large time behavior of degenerate viscous Hamilton–Jacobi equations with convex Hamiltonians. Annales de l’Institut Henri Poincare (C) Non Linear Analysis. 32(1), 183–200 (2015)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Cannarsa, P., Sinestrari, C.: Semiconcave Functions, Hamilton–Jacobi Equations, and Optimal Control, vol. 58. Springer, Berlin (2004)zbMATHGoogle Scholar
  8. 8.
    Cardaliaguet, P.: Notes on mean field games. Tech. report, Technical report (2010)Google Scholar
  9. 9.
    Cardaliaguet, P.: Long time average of first order mean field games and weak kam theory. Dyn. Games Appl. 3(4), 473–488 (2013)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Cardaliaguet, P., François, D., Lasry, J.-M., Lions, P.-L.: The master equation and the convergence problem in mean field games. arXiv preprint arXiv:1509.02505 (2015)
  11. 11.
    Cardaliaguet, P., Graber, P.J., Porretta, A., Tonon, D.: Second order mean field games with degenerate diffusion and local coupling. Nonlinear Differ. Equ. Appl. NoDEA 22(5), 1287–1317 (2015)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Cardaliaguet, P., Lasry, J.-M., Lions, P.-L., Porretta, A.: Long time average of mean field games with a nonlocal coupling. SIAM J. Control Optim. 51(5), 3558–3591 (2013)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Cardaliaguet, P., Lasry, J.-M., Lions, P.-L., Porretta, A., et al.: Long time average of mean field games. NHM 7(2), 279–301 (2012)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Cardaliaguet, P., Porretta, A.: Long time behavior of the master equation in mean field game theory. Anal. PDE 12(6), 1397–1453 (2019)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Cirant, M., Nurbekyan, L.: The variational structure and time-periodic solutions for mean-field games systems. arXiv preprint arXiv:1804.08943 (2018)
  16. 16.
    Cirant, M.: On the existence of oscillating solutions in non-monotone mean-field games. J. Differ. Equ. 266(12), 8067–8093 (2019)CrossRefGoogle Scholar
  17. 17.
    De Vries, J.: Elements of Topological Dynamics, vol. 257. Springer, Berlin (2013)Google Scholar
  18. 18.
    Fathi, A.: Solutions kam faibles conjuguées et barrieres de peierls. Comptes Rendus de l’Académie des Sciences-Series I-Mathematics 325(6), 649–652 (1997)CrossRefGoogle Scholar
  19. 19.
    Fathi, A.: Théoreme kam faible et théorie de mather sur les systemes lagrangiens. Comptes Rendus de l’Académie des Sciences-Series I-Mathematics 324(9), 1043–1046 (1997)CrossRefGoogle Scholar
  20. 20.
    Fathi, A.: Sur la convergence du semi-groupe de lax-oleinik. Comptes Rendus de l’Académie des Sciences-Series I-Mathematics 327(3), 267–270 (1998)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Fathi, A.: Weak KAM theorem in Lagrangian dynamics preliminary version number 10, by CUP, Cambridge University Press (2008)Google Scholar
  22. 22.
    Ferreira, R., Gomes, D.A.: On the convergence of finite state mean-field games through \(\gamma \)-convergence. J. Math. Anal. Appl. 418(1), 211–230 (2014)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Gangbo, W., Tudorascu, A.: Lagrangian dynamics on an infinite-dimensional torus; a weak KAM theorem. Adv. Math. 224(1), 260–292 (2010)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Gangbo, W., Tudorascu, A.: Weak KAM theory on the Wasserstein torus with multidimensional underlying space. Commun. Pure Appl. Math. 67(3), 408–463 (2014)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Gomes, D.A., Mohr, J., Souza, R.R.: Discrete time, finite state space mean field games. Journal de mathématiques pures et appliquées 93(3), 308–328 (2010)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Gomes, D., Nurbekyan, L.: On the minimizers of calculus of variations problems in Hilbert spaces. Calc. Var. Partial Differ. Equ. 52(1–2), 65–93 (2015)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Gomes, D., Nurbekyan, L.: An infinite-dimensional weak KAM theory via random variables. Discrete Contin. Dyn. Syst. A 36(11), 6167–6185 (2016)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Gomes, D., Sedjro, M.: One-dimensional, forward-forward mean-field games with congestion. Discrete Contin. Dyn. Syst. Ser. S 11, 901 (2017)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Gomes, D.A., Valdinoci, E.: Duality theory, representation formulas and uniqueness results for viscosity solutions of Hamilton-Jacobi equations. In: Peixoto, M., Pinto, A., Rand, D. (eds.) Dynamics, Games and Science II, pp. 361–386. Springer, Berlin (2011)CrossRefGoogle Scholar
  30. 30.
    Guéant, O., Lasry, J.-M., Lions, P.-L.: Mean field games and applications. In: Paris-Princeton Lectures on Mathematical Finance 2010, pp. 205–266. Springer, Berlin (2011)CrossRefGoogle Scholar
  31. 31.
    Huang, M., Malhamé, R.P., Caines, P.E., et al.: Large population stochastic dynamic games: closed-loop Mckean–Vlasov systems and the nash certainty equivalence principle. Commun. Inf. Syst. 6(3), 221–252 (2006)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Ladyzhenskaia, O.A., Solonnikov, V.A., Ural’tseva, N.N.: Linear and Quasi-linear Equations of Parabolic Type, vol. 23. American Mathematical Society, Providence (1988)Google Scholar
  33. 33.
    Lasry, J.-M., Lions, P.-L.: Jeux à champ moyen. i—le cas stationnaire. Comptes Rendus Mathématique 343(9), 619–625 (2006)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Lasry, J.-M., Lions, P.-L.: Jeux à champ moyen. ii—horizon fini et contrôle optimal. Comptes Rendus Mathématique 343(10), 679–684 (2006)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Lions, P.-L.: Mean-field games. cours au collège de france (2007–2008)Google Scholar
  36. 36.
    Lions, P.-L., Papanicolaou, G., Varadhan, S.R.S.: Homogenization of Hamilton–Jacobi equations. Unpublished preprint (1987)Google Scholar
  37. 37.
    Mészáros, A.R., Silva, F.J.: On the variational formulation of some stationary second-order mean field games systems. SIAM J. Math. Anal. 50(1), 1255–1277 (2018)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Université Paris-DauphineParisFrance

Personalised recommendations